Medical Specialty >> Urology

Doctors Lounge - Urology Answers

Back to Urology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/13/2017.

Forum Name: Urology Topics

Question: Lithotripsy-side affect?


 govguy - Fri Jan 23, 2009 2:48 pm

I had this procedure done last Friday on my right kidney. 2 days later, I started experiencing a constant dull, cramp-like pain up and down my leg starting near my right buttock and ending in front of my lower leg. It is especially worse at night while lying in bed. My doctor (a top urologist at a local hospital I might add) claims it has nothing to do with the procedure but may be due to back problems. I have NEVER had ANY back problems or this leg pain in my lifetime! I find it extremely hard to believe this is a coincidence and feel it is a direct result of the procedure. Any thoughts on this and whether I can expect this pain to go away with time if it is due to the procedure?
 John Kenyon, CNA - Mon Feb 23, 2009 9:53 pm

User avatar Hello --

There is this thing known as the Horrible Coincidence Phenomenon, in which something totally unrelated to a prior event would seem, by chronology at least, to probably have connection to the prior event. However, there is nothing I can think of that could, via cause-and-effect, relate the lithotripsy with the leg pain ,and it does, indeed, sound like a low back problem, probably sciatica, based on your description of the pain and its pathway. There's also another corrolary in medicine, regarding patients who say they've never had a given problem before: "You do now!"
It's not intended to minimize your suffering nor your concern about the relationship between the procedure and the subsequent new problem, only that there is never a rule in play that you can't have more than one thing go wrong at the same time -- or even in the same week.

You can reasonably expect your urologist to be on the money with this one. Sciatica could, of course, have been caused by some physical maneuver that was tangentially related to position of your body for the lithotripsy, but this couldn't be considered in any way related to the actual procedure, and it would still be a pretty amazing coincidence. However you got this second problem, it certainly will require attention, as it can be extremely painful and sometimes temporaritly disabling. At the very least an orthopedic consult would be in order if it doesn't resolve on its own within a week.

I hope this is helpful. Good luck to you and please follow up with us as needed.
 scarlett496 - Tue May 12, 2009 10:52 pm

I found this article very interesting. My husband has had 2 lithotripsy procedures, 1 in February and 1 in March, for the left kidney. He will be having another one, probably over the summer for the right kidney. He, too, has experienced the same pain as you described. We called our urologist and was given the same answer. We went to primary care physician and prednisone was prescribed for sciatica. I find this very interesting.
 John Kenyon, CNA - Fri May 15, 2009 5:05 pm

User avatar For Scarlett496 -- This is extremely interesting, and because of your husband having had the same experience, I'm going to have a talk with a urologist to see if I can learn anything more about this, since the only thing I can imagine is that in the course of the procedure some patients are put in an untenable physical position that causes later sciatic nerve irritation. It would be useful to know if this is the case. Thanks for sharing this.
 icklehayz - Fri Nov 20, 2009 7:43 pm

i have had lithotipsy done 4 times in 2 months, thats every 2 weeks and a day after each session i keep getting really heavy bleeding thats like a period but with far to many blood clots in, when i asked the lithotripter about it she said shes never heard anything like it before, and if im honest didnt really seem that interested in what i was saying. has anyone else experienced anything similar?

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us